Aa
A
A
Close
1337734 tn?1336238191
Muscle tightness vs. muscle weakness?
New year, same old problem! Due to spasticity, my left leg Is very stiff, which makes walking more difficult. I take 60 mg of Baclefen daily, which helps loosen the stiffness. Unfortunately it also severely weakens my leg muscles, which leads to extreme muscle fatigue. Aaah! I'm not sure what to do. Does anyone have an idea for me?
Thanks,
Deb
Cancel
10 Answers
Page 1 of 1
738075 tn?1330579444
Hi, Deb,

I'm also on 60 mg/day of Baclofen.  My muscles were tight and weak before I started the medication.

Stretch, stretch, stretch!  I do mine through Yoga, and there are asanas that stretch every muscle group, even those tight hip flexors, adductors, and abductors.

Light exercise can keep what strength you have.  Swimming, cycling, walking and light weights.  Those who use AT (wheelchairs, walkers, canes, etc.) often do well in the pool or on recumbent bikes or hand cycles.

Keep moving!  I do, because I have no choice.  It also helps my mood and energy.

I'm all about living well despite this mind-screw of a disease!

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1337734 tn?1336238191
Thanks for your suggestions! I agree with you , I do daily stretches and many other exercises, including riding my stationary recumbent bike. I am still having difficulty walking because of the stiffness. I Need to take frequent breaks in just about every thing I do because of weakness and fatigue. It's very frustrating :(
Deb
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
338416 tn?1420049302
Personally (and this is just my opinion) I don't have increased weakness because of the baclofen.  My legs are just weak.  They used to say that spasticity helped us walk, but I don't think so.  It usually gets in the way of my walking - overly tight calf muscles, or the adductor hip muscle.

I need to stretch more.  I'm supposed to stretch every morning.  I also need to exercise more.  I did 30 minutes of cardio yesterday, and afterwards my right leg was so weak I had a hard time walking.  But I think it's good for me - I feel a little more limber today.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
667078 tn?1316004535
Good question! I have spasticity but not weakness. I needed to be reminded of stretching. I take Zanaflex since Baclofen did not work in my case. I have to keep moving and exercising no matter how hard it seems.

Glad to know there are others with the same issues. My Doctors act like I am weird.

Alex
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
198419 tn?1360245956
I agree - excellent question and excellent responses!

Feel you will find this HP helpful as well...

http://www.medhelp.org/health_pages/Multiple-Sclerosis/Weak-vs-Feeling-Weak/show/1146?cid=36
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1760800 tn?1406757051
You are not weird - I have the same issues the spasticity  is awful and the baclofen works some - also on 60 mg a day -  My problem is more the foot drop issue I believe that I walked poorly for so long and allowed my muscles to become weak because I was hip hiking due to foot drop - Have an afo and see some improvement but not enough but my pt assures me it will get better with time and exercise -  Looking for a beginner yoga or pilates class in addition to PT -  As this is really my only sx I am trying to focus on it and work to see if it helps any - Time will tell

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1453990 tn?1329235026
Baclofen "is an agonist for the GABA(B) receptors. Its beneficial effects in spasticity result from actions at spinal and supraspinal sites."  http://en.wikipedia.org/wiki/Baclofen

In other words, it works on the CNS.

I also take Norflex (Orphenadrine) "an anticholinergic drug of the ethanolamine antihistamine class with prominent CNS and peripheral actions used to treat painful muscle spasms, other similar conditions, as well as the treatment of some aspects of Parkinson's Disease. It is closely related to diphenhydramine. Therefore, it is related to other drugs used for Parkinson's like benztropine and trihexyphenidyl, and it is also structurally related to nefopam, which is a centrally-acting yet non-opioid analgesic. The combination of anticholinergic effects and CNS penetration make orphenadrine useful for pain of all etiologies, including pain from: radiculopathy, muscle pain, headaches, and many other types. Some patients report that it feels like orphenadrine and similar drugs help both NSAIDs and opioids find the pain. Orphenadrine has approximately 58% of the anticholinergic potency of atropine at equivalent doses.
Orphenadrine is most often used against pain and muscle spasm of various etiologies including lumbago, sciatica, and injury. It is quite useful against allergic symptoms and other histamine-related effects, such as those from hay fever, other allergies, and histamine release from many opioid analgesics. Where available for prescription compounding, orphenadrine can also be prepared for topical administration and works slightly better than diphenhydramine for this purpose."
http://en.wikipedia.org/wiki/Orphenadrine

It is less sedating than Zanaflex.  When I need more then these (mostly at night,) my Doc has added Valium (5-10 mg) on top of these.  The doc thinks that working with a combination of drugs gives me more options to control my spasticity and pain rather than jumping to Zanaflex right away. She says it provides me "more tools in my toolbox" than having to depend on just Baclofen and Zanaflex.  The trick is finding the right combination of drugs that have different methods of action.  This does take some coordination between my Neuro, my PCP and me.

There are some other options out there besides jumping right to Zanaflex.

Bob
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1337734 tn?1336238191
Wow, that is exactly my problem! I just received a Walkaid. It is really helping with the foot drop. We are not getting the best results yet because my muscles are so weak. I am hoping through continued physical therapy and my home routine of exercise and stretching my muscle tone will improve! My pt believes it will! Walking is much easier now with the Walkaide. Unfortunately my muscles really fatigue too quickly :(
good luck to you,
Deb
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
667078 tn?1316004535
I had to move to Zanaflex when other things failed me. Nothing touched my diaphragm spasms until Zanaflex. My neck, arms, hands, legs, and back get so tight you can hear the muscles snap like other people's joints do.

The Doctor told me I could stretch all I wanted and with out something to help it would do no good.

I still walk the mall everyday no matter how painful.

Alex
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1337734 tn?1336238191
Thanks so much for all your ideas! I really appreciate it!
Deb :)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
Top Neurology Answerers
987762 tn?1331031553
Blank
supermum_ms
Australia
667078 tn?1316004535
Blank
HVAC
Durham, NC
198419 tn?1360245956
Blank
sllowe
572651 tn?1333939396
Blank
Lulu54
Dayton, OH
5112396 tn?1378021583
Blank
immisceo
Other
1831849 tn?1383231992
Blank
kwarendorf
Great Neck, NY